Penicillin Could Cause 'Baboon Syndrome': Page 2

//

The doctors had to determine whether the patient was having a severe drug reaction, which would get better on its own, or a dangerous infection of flesh-eating bacteria (necrotizing fasciitis), which would require immediate removal of the dead or infected tissue.

The CDC is sending out a serious warning about bacteria that is resistant to many strong antibiotics.
DCI

The team started the patient on non-penicillin broad-spectrum antibiotics, which act against a range of bacteria, and took a tissue sample from his right groin. The sample tested negative for flesh-eating bacteria, so the patient was diagnosed with baboon syndrome.

NEWS: Now Cough, For Three Weeks

"It's not a very common condition," Bircher told LiveScience. For unknown reasons, it's more prevalent in males, and usually seen in postpubescent people.

The patient stopped taking antibiotics, and used oral and topical steroids to treat his rash. He was discharged from the hospital 11 days after being admitted, and the rash disappeared.

"It's a true allergy," Bircher said. With steroid treatment, the rash usually fades within a week, but re-exposure to the drug or allergen can cause a relapse within one to two days, Bircher said.

Baboon syndrome typically appears a few hours to two days after a person takes an antibiotic. The syndrome rarely affects small children, but cases have been reported in an 18-month-old and a 5-year-old, the researchers noted in their case report. Recovery can sometimes take up to three weeks.

Exposure to penicillin, nickel or mercury are the most common causes of the syndrome, but it has also been linked to certain heartburn drugs, biological agents and chemotherapy.

More from LiveScience:

Copyright 2014 LiveScience, a TechMediaNetwork company. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.

This story originally appeared on LiveScience.com.

DISCOVERYnewsletter
 
Invalid Email